Missouri, 2006

Hail in Missouri, May 20, 2006

May 20, 2006 · NWS PAH · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at May 20, 2:15 PM CST, 5 hours 48 minutes earlier.

Area forecast discussion, May 20, 2:15 PM CST, 5 hours 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
315 PM CDT SAT MAY 20 2006

.SHORT TERM (TONIGHT THROUGH MONDAY NIGHT)...
MAIN CONCERN CONTINUES TO BE POPS IN DIRTY NORTHWEST FLOW PATTERN.

FRONTAL BOUNDARY HAS CLEARED THE AREA TODAY...AND DRIER AIR THAN
FORECAST HAS FILTERED OVER MUCH OF THE AREA FROM THE NORTHEAST.
ALTHOUGH THE WIND AT KPOF HAS JUST GONE BACK TO CALM...WHICH MAY
INDICATE THAT THE FRONT IS TRYING TO HANG UP IN FAR WESTERN PORTIONS
OF SOUTHEAST MISSOURI.  MID CLOUD AND LIGHT SHOWERS HAVE SPREAD INTO
THE WESTERN THIRD OF THE FORECAST AREA IN THE LAST 2 HOURS.  ALOT OF
THIS PRECIPITATION WILL EVAPORATE BEFORE REACHING
GROUND...ESPECIALLY IN EASTERN ZONES.

THE MIDDAY CONVECTIVE OUTLOOK STILL HAS A SLIVER OF SOUTHEAST
MISSOURI IN SLIGHT RISK FOR SEVERE THIS AFTERNOON AND EVENING IN THE
VICINITY OF THE FRONTAL BOUNDARY.  GIVEN EXTENSIVE CLOUD COVER OVER
THE REGION...AND LESS INSTABILITY THAN FORECAST IN OUR AREA...WOULD
BE SURPRISED TO SEE ANY SIGNIFICANT THUNDERSTORM DEVELOPMENT.  ANY
SEVERE SHOULD STAY SOUTH OF THE ARKANSAS AND TENNESSEE BORDERS
THROUGH THIS EVENING.  HOWEVER...CANNOT RULE OUT AN ISOLATED
ELEVATED THUNDERSTORM.

HOWEVER...MANY AREAS WILL EXPERIENCE A FEW PERIODS OF SPRINKLES OR
LIGHT RAIN...WITH MINIMAL QPF EXPECTED OVER THE NEXT SEVERAL HOURS.
HAVE POPS TONIGHT RANGING FROM 20 TO 40 FROM NORTHEAST TO FAR WEST
TO HANDLE CURRENT ACTIVITY CONTINUING INTO THE EVENING...AND FOR
NEXT ROUND OF WARM ADVECTION CONVECTION POSSIBLY MOVING IN FROM THE
WEST LATE TONIGHT.

AS A MID/UPPER LEVEL LOW DESCENDS ON THE GREAT LAKES REGION
TONIGHT...MODEST LOW LEVEL WARM ADVECTION WILL GET GOING ACROSS
SOUTHERN MISSOURI...AND EVENTUALLY INTO SOUTHEAST MISSOURI TOWARD
MORNING.  BOTH THE 12Z NAM AND GFS ARE IN AGREEMENT ON THIS
FORCING...HOWEVER...THE GFS IS A BIT STRONGER WITH THE LOW LEVEL
WINDS.  FEEL THAT MOST OF THE AREA WILL REMAIN DRY THROUGH
SUNRISE...BUT WILL KEEP THE CHANCE POPS IN FOR SHRA/TSRA THROUGH THE
NIGHT...HOWEVER...EASTERN SECTIONS WILL LIKELY BE DRY OVERNIGHT.

THE AFOREMENTIONED LOW LEVEL FORCING WILL CONTINUE TO SPREAD
EASTWARD INTO MAINLY SOUTHERN PORTIONS OF THE AREA SUNDAY MORNING.
IN THE AFTERNOON...THE OLD FRONT TRIES TO LIFT BACK NORTH OVER THE
REGION...AS ANOTHER MID-LEVEL DISTURBANCE DRIFTS THROUGH THE AREA.
MORE SIGNIFICANT THUNDERSTORM DEVELOPMENT NEAR THE BOUNDARY IN THE
SOUTHERN HALF OF THE AREA WILL BE POSSIBLE DURING THE
AFTERNOON...ALONG WITH A CONTINUED SLIGHT CHANCE OF SEVERE.  WIND
FIELDS WILL NOT BE TERRIBLY STOUT...SO LOOK FOR MORE INSTABILITY
DRIVEN...PULSY STORMS SUNDAY AFTERNOON EVENING.  STILL WILL KEEP
POPS AOB 40 PERCENT...GIVEN UNCERTAINTIES IN TIMING DISTURBANCES AND
FRONTAL LOCATION.

THE 12Z GFS AND NAM DISAGREE ON TIMING A MORE SIGNIFICANT WAVE TO
MOVE ACROSS THE REGION SOMETIME SUNDAY NIGHT.  PREFER THE BETTER
INITIALIZED GFS TIMING OF THIS WAVE...SO LOOK FOR A GOOD CHANCE OF
CONVECTION IN THE SOUTHERN HALF OF THE AREA SUNDAY NIGHT...SIMILAR
TO THE GFS SOLUTION.  HOWEVER...THE GFS QPF SEEMS OVERDONE.  LEFT A
SMALL POP MONDAY MORNING JUST IN CASE IT HAS NOT CLEARED THE AREA BY
SUNRISE.  THE REMAINDER OF MONDAY AND MONDAY NIGHT CONTINUE TO LOOK
DRY.

AS FOR TEMPERATURES GENERALLY FOLLOWED THE GFS-BASED MAV GUIDANCE.
HOWEVER...THE MAV LOOKED TOO COOL FOR HIGHS ON MONDAY...SO SPLIT THE
DIFFERENCE WITH THE MET...WHICH IS ADVERTISING NEAR NORMAL
TEMPERATURES WITH A NICE SURFACE HIGH BUILDING INTO THE REGION.

&&

.LONG TERM (TUESDAY THROUGH SATURDAY)...

THE BREAK IN THE WET WEATHER IS EXPECTED TO CONTINUE INTO TUESDAY
WITH HIGH PRESSURE IN CONTROL AT THE SURFACE AND A LACK OF ANY
APPARENT WAVES OF ENERGY ALOFT. THE OVERALL UPPER-LEVEL RIDGE
PATTERN IS FORECAST TO REMAIN IN PLACE FROM CANADA TO MEXICO.
HOWEVER...LATEST INDICATIONS ARE THAT A PIECE OF ENERGY EJECTING
FROM THE SOUTHWESTERN STATES WILL BREAK OFF FROM THE MAIN FLOW AND
PLOW RIGHT INTO THE CENTRAL PLAINS RIDGE TOWARD THE MIDDLE OF NEXT
WEEK. THE PROGGED SLOW PROGRESSION OF THIS SYSTEM EAST ACROSS THE
FORECAST AREA WILL RESULT IN YET ANOTHER PERIOD OF UNSETTLED WEATHER
WITH ON AND OFF CHANCES FOR SHOWERS AND THUNDERSTORMS FROM EARLY
WEDNESDAY THROUGH LATE FRIDAY. THE DEPARTURE OF THIS SYSTEM BY NEXT
SATURDAY SHOULD RESULT IN A DRY START TO THE HOLIDAY WEEKEND AS THE
UPPER-LEVEL RIDGE BUILDS INTO THE MISSISSIPPI RIVER VALLEY. WHILE
THERE IS A FAIR AMOUNT OF UNCERTAINTY THIS FAR OUT...A SIMILAR
SOLUTION IN THE ECMWF OFFERS AT LEAST SOME INCREASE IN CONFIDENCE.

TEMPERATURES FROM THE MIDDLE OF NEXT WEEK INTO THE WEEKEND SHOULD BE
NEAR OR JUST ABOVE SEASONAL NORMS. LATEST 12Z GFS MOS GUIDANCE IS
SUDDENLY MUCH COOLER FOR THE MIDDLE OF NEXT WEEK AS COMPARED WITH
THE FAIRLY CONSISTENT PRIOR 3 MOS SETS DATING BACK TO 19/00Z. AS A
RESULT...WE WILL STAY VERY CLOSE TO GOING FORECAST VALUES AT THIS
POINT.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
MO...NONE.
IL...NONE.
IN...NONE.

&&

DRS/RP
Hazardous weather outlook, May 20, 3:55 AM CST, 16 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
455 AM CDT SAT MAY 20 2006

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-211000-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
455 AM CDT SAT MAY 20 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS ACROSS MAINLY SOUTHERN
ILLINOIS...WESTERN KENTUCKY AND SOUTHEAST MISSOURI TODAY. THERE
IS A SLIGHT RISK OF SEVERE THUNDERSTORMS SOUTH OF A GREENVILLE
MISSOURI TO MURRAY KENTUCKY LINE. AN ISOLATED SEVERE STORM OR TWO
CANNOT BE RULED OUT IN THE SLIGHT RISK AREA. THE MAIN HAZARDS WILL
BE HAIL AND STRONG WIND GUSTS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS PORTIONS
OF THE FOUR STATE AREA SUNDAY. THE SLIGHT RISK AREA IS SOUTH OF
A CARBONDALE ILLINOIS...MADISONVILLE KENTUCKY LINE. AGAIN THE
MAIN HAZARDS WILL BE HAIL AND STRONG WIND GUSTS.

ON AND OFF CHANCES OF SHOWERS AND THUNDERSTORMS WILL CONTINUE
NEXT WEEK. ISOLATED SEVERE THUNDERSTORMS CANNOT BE RULED OUT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUESTED.

In the hours before

Local storm report, May 20, 7:57 PM CST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
857 PM CDT SAT MAY 20 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0840 PM     HAIL             3 NW LONE HILL          36.73N 90.58W
05/20/2006  M1.00 INCH       BUTLER             MO   TRAINED SPOTTER

            EVENT OCCURRED BETWEEN LONE HILL AND STRINGTOWN MISSOURI.

&&

SMITTY

The radar

The Paducah radar (KPAH), 149 km away, was scanning. The volume nearest the first event began at 02:00 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Butler

When
May 20, 8:03 PM CST
Where
Butler County, Poplar Bluff
Measured
0.75 in hail
Reported by
EMERGENCY MANAGER
Coordinates
36.750, -90.400

Dime-size hail occurred along the Highway 60/67 bypass.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2006Every state in 2006This day in weather historyWarnings in Missouri, May 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5507805.